You can buy most antihistamines from pharmacies. Some are only available on prescription.
They come as tablets, capsules, liquids, syrups, creams, lotions, gels, eye drops and nasal sprays.
Get emergency help
You will need to go to an emergency department (ED) or a GP if you have serious side effects from taking an antihistamine.
Immediate action required: Call your GP or go to an ED immediately if you have:
- a rash
- swallowing or breathing problems
- swelling of your lips, face, throat or tongue
- yellow skin, or the whites of your eyes go yellow
- muscle stiffness or shaking
- trouble controlling muscles in your head or face
- unusual movements of the tongue, facial muscle spasms or rolling eyes
- tiredness which lasts for a long time
- overactive behaviour, particularly in children
- difficulty peeing
You should also stop taking your antihistamine straight away.
When you start taking antihistamines
There are many types of antihistamine, but they're usually divided into 2 groups:
- drowsy - antihistamines that make you feel sleepy
- non-drowsy - antihistamines less likely to make you feel sleepy
Do not drive or use machinery after taking any type of antihistamine.
Antihistamines that make you feel sleepy include chlorphenamine (including Piriton) and promethazine. They may be the best type for you if your symptoms stop you sleeping.
Non-drowsy antihistamines include cetirizine, fexofenadine and loratadine. They are less likely to make you feel sleepy, but they still can.
Most types of antihistamine are just as good as each other.
Some people find certain types work best for them. You may need to try several types to find one that works for you.
Ask a pharmacist for advice if you're not sure which antihistamine to try.
Check if you can take antihistamines
Most people can safely take antihistamines. But not all antihistamines are suitable for everyone.
Non-urgent advice: Talk to a pharmacist or GP for advice if you:
- are pregnant
- are trying to get pregnant
- are breastfeeding
- are looking for an antihistamine for a child under age 12
- are taking other medicines
- have an underlying health condition, such as heart disease, liver disease, kidney disease or epilepsy
Read the leaflet that comes with your medicine to check it's safe for you to take.
Children and antihistamines
Read the leaflet that comes with your medicine to check it's safe to give to your child.
If you no longer have the leaflet that came with your medicine, find an online version of it.
How and when to take antihistamines
Take your antihistamine as advised by your GP or pharmacist, or as described in the leaflet that comes with it.
How much you should take can depend on your age and weight. Some types of antihistamine should be taken just before bedtime. This is because they can make you feel sleepy.
If you're not sure how to use your medicine, such as eye drops or a nasal spray, ask your GP or pharmacist.
You can use some types of antihistamine for a long time, but some are only recommended for a few days.
Eating and drinking
Some antihistamines may need to be taken with water or food. Check the leaflet that comes with the medicine or ask your GP or pharmacist.
Food and other drinks do not affect most antihistamines. But check the leaflet that comes with your medicine to make sure.
Do not drink alcohol while you are taking an antihistamine.
Side effects of antihistamines
Check the leaflet that comes with your medicine for a full list of possible side effects and advice about when to get medical help.
Side effects of antihistamines include:
- sleepiness and reduced co-ordination, reaction speed and judgement - do not drive or use machinery
- dry mouth
- blurred vision
- difficulty peeing
- dry mouth
- feeling sick
Taking antihistamines with other medicines
Talk to a pharmacist or GP before taking antihistamines if you're already taking other medicines.
There may be a risk the medicines interfere with one another or increase the risk of side effects.
Examples of medicines that could cause problems if taken with antihistamines include some types of:
- stomach ulcer or indigestion medicines
- cough and cold remedies that also contain an antihistamine
How antihistamines work
Antihistamines block the effects of a substance called histamine in your body.
Your body releases histamine when it detects something harmful, such as an infection. Histamine causes blood vessels to expand and the skin to swell, which helps protect the body.
If you have allergies, your body can mistake something harmless for a threat and produce histamine.
The histamine causes an allergic reaction with itchy, watering eyes, a running or blocked nose, sneezing and rashes.
Antihistamines help stop this happening if you take them before you come into contact with the substance you're allergic to. Or they can reduce the severity of symptoms if you take them afterwards.
Finding your patient information leaflet online
Your patient information leaflet (PIL) is the leaflet that comes in the package of your medicine.
To find your PIL online, visit the Health Products Regulatory Authority (HPRA) website
- In the ‘Find a medicine’ search box, enter the brand name of your medicine. A list of matching medicines appears.
- To the right of your medicine, select ‘PIL’. A PDF of the PIL opens in a new window.
You can also:
- Select the brand name of your medicine.
- Scroll down to the Documents section.
- From the Package Leaflet line, select PDF version. A PDF of the PIL opens in a new window.
If your PIL is not on the HPRA website, the European Medicines Agency (EMA) website opens in a new window when you select ‘PIL’.
You can find your PIL on the EMA website.
Finding your PIL on the EMA website
If your PIL is not on the HPRA website, you will be sent to the European Medicines Agency (EMA) website.
To find your PIL on the EMA website:
- In the Medicines search box, enter the brand name of your medicine and the word ‘epar’. For example: ‘Zoely epar’. A list of matching medicines appears.
- Select the ‘Human medicine European public assessment report (EPAR)’ for your medicine
- From the table of contents, select Product information.
- Select the EPAR – Product Information link for your medicine. A PDF opens in a new window. The PIL information is in Annex III of the PDF under ‘labelling and package leaflet’
This content was fact checked by a pharmacist, a GP, the National Medication Safety Programme (Safermeds) and the Health Products Regulatory Authority (HPRA).